Vermont, 2003

Flooding in Vermont, December 25 to 26, 2003

December 25 to 26, 2003 · NWS BTV · 3 events in 3 counties and zones

An area of low pressure moved across New England on December 25th with light rain and mild temperatures. This also resulted in snow melt which contributed to minor flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved across New England on December 25th with light rain and mild temperatures. This also resulted in snow melt which contributed to minor flooding. Minor flooding of low lying areas and fields occurred along the Otter Creek in Rutland county on the 25th and 26th of December 2003 (crest of 8.68 feet on December 25th). Minor low land and field flooding also occurred along the New Haven River in and around Middlebury (crest of 9 feet on December 25th) in Addison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 24, 9:30 PM EST, 7 hours 30 minutes earlier.

Area forecast discussion, Dec 24, 9:30 PM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
930 PM EST WED DEC 24 2003

.UPDATED DISCUSSION...
AT 02...STEADIEST/HVST RAIN APPEARS TO BE CHMPL VLY VT AND UPR CT
RVR VLY. ALL FCST POINTS BLO NERFC GUIDANCE...WHICH IS GOOD NEWS, BUT
THE TIMING MAY BE A BIT OFF...THUS THERES MORE OF A LAG TIME EFFECT.

HWVR...LOOKING AT AMT OF SNOWMELT IN CHMPL VLY AND RAINFALL ACRS REST
OF FLD WATCH AREA...FEEL GUIDANCE WILL BE ON THE HIGH END AND ONLY
ISOLD FLDG XPCTD. THE STEADIEST RAINFALL EXITS FA BY 10 PM AND THEN
ITS JUST ANOTHER WAIT AND SEE GAME (IN ADDITION TO SAINT NICK) FOR
THE OVRNGT PERIOD.

RECENT TRENDS ON SOME CONCERNED LOCALES SUCH AS MOOV1 AND AUSN6
SUGGESTS THAT MAXIMUM RATE OF RISE HAVE/WERE OCCURRING WITHIN THE
PAST HOUR AND THUS WITH SLOWER RISES MAY BYPASS ANY SGNFCT FLDG
CONCERNS IN THOSE LOCALES. SOME RVRS WL STL SEE THERE MAX RATE OF
RISE THRU ERLY MRNG, BUT IT APPEARS SNOWDEPTH WAS LARGE ENUF TO
PREVENT A MAJOR RIPENING AND SUBSEQUENT RUN-OFF LIKE 01/96.

WELL UPDATE ZONES TO END THE STEADY RAIN ARD 10 PM AND ISSUE AN
UPDATED FFABTV BY 11 PM NEWSCAST.

SLW

&&

.PREVIOUS DISCUSSION...
...FLOOD WATCH CONTINUES THROUGH NOON CHRISTMAS DAY...

HEAVIEST RAIN WILL BE LIFTING NORTHEAST OF THE FORECAST AREA EARLY
TONIGHT.  SOME AREAS WILL HAVE EXPERIENCED OVER ONE INCH OF RAIN
AND 1 TO 1.5 INCHES OF WATER EQUIVALENT FROM SNOW MELT.  FEEL
BIGGEST FLOOD THREAT WILL BE ON RIVERS INTO THE CHAMPLAIN
BASIN...WHERE WARMER TEMPERATURES HAVE MAXIMIZED THE SNOW MELT.

SFC OCCLUSION WITH COOLER AIR WILL WILL NOT REACH THE ADIRONDACKS
UNTIL MIDNIGHT AND WESTERN VERMONT BY CHRISTMAS MORNING.  BY THE
TIME THE AIR COOLS ENOUGH FOR SNOW...WE WILL BE IN THE MIDDLE OF A
DRY SLOT AT MID LVLS THAT IS WRAPPING AROUND THE BIG CLOSED LOW IN
THE VICINITY OF LAKE ERIE...AND NOTHING MORE THAN A FEW SNOW
FLURRIES OR SNOW SHOWERS ARE EXPECTED THROUGH MOST OF THE DAY ON
CHRISTMAS.

HOWEVER...FOR THOSE WHO ARE PATIENT THERE IS AN IMPROVING
LIKELIHOOD FOR SNOW CHRISTMAS NGT AND FRIDAY.  A FINAL IMPT VORT
MAX IS EXPECTED TO SWING NEWRD OFF THE MID ATLC CST TOMORROW AFTN
AND CREATE A STRENGTHENING VERTICAL MOTION AREA...MID LVL
FRONTOGENESIS...AND NEW DEEPENING SFC LOW.  PRIMARY AFFECTS WILL BE
FELT IN NORTH-CENTRL AND NERN VT AS THE VORT MAX ND VERTICAL MOTION
AREA WRAPS NWRD AND THEN NWWRD AROUND THE CLSD H5 CENTER THAN IS
FCST TO PASS THROUGH SRN VT.  EXPECT STEADY ACCUMULATING SNOW OF
2-4 INCHES BY MIDNIGHT THURSDAY NIGHT N-CNTRL AND NERN VT...AND
MAYBE 1-2 INCHES WILL WRAP BACK AS FAR AS THE CHAMLAIN VLY IN NWRN
VT.

MORE SNOW...OF THE WRAP-AROUND / WARM-ADVECTION / MOUNTAIN-UPSLOPE
TYPE WILL AFFECT THE NRN 2/3RDS OF THE FCST AREA FROM LATE THURSDAY
NIGHT THRU FRIDAY EVENING.  1 TO 3 INCHES OF ADDITIONAL ACCUMULATION
WOULD BE LIKLEY...EXCEPT 6 OR MORE INCHES AGAINST FAVORED NWWRD
FACING SLOPES OF THE NRN GREEN MOUNTAINS.

CLEARING AND SEASONABLE ON SATURDAY.

.LONG TERM...
FOR THE SUNDAY THROUGH WEDNESDAY PERIOD. CONFIDENCE REASONABLY HIGH
THROUGH MONDAY AS 00Z GFS ENSEMBLES SHOW ANOMALOUSLY WARM THICKNESS
AND RIDGING OVER CENTRAL CANADA THAT MOVES OVER THE NORTHEAST SUNDAY
AND MONDAY WITH DRY AND MILD WEATHER. HOWEVER CONFIDENCE WANES AS
ANOTHER FULL LATITUDE TROF IN THE CENTRAL US MONDAY LIFTS OUT TO THE
NE AND INTO THE REGION MONDAY NIGHT/TUESDAY WITH ENSEMBLE MEAN AND
OPERATIONAL GFS IN GOOD AGREEMENT. HOWEVER, ECMWF AND UKMET BOTH
KEEP STRONG RIDGING IN PLACE OVER THE EAST DELAYING THE ARRIVAL OF
TROF TIL A DAY LATER. SO FOR NOW LEANING ON THE GFS ENSEMBLE MEANS
FOR LIQUID PRECIP ON MONDAY NIGHT CHANGING TO SNOW ON TUESDAY, WHICH
KEEPS CONTINUITY WITH PREVIOUS FORECAST AND MUCH LIKE CURRENT
SYSTEM. CLIMATOLOGICAL COOLER MOSTLY CLOUDY WITH CHANCE SNOW SHOWERS
FOLLOWS FROPA WEDNESDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH WEDNESDAY NOON THROUGH THURSDAY NOON
VT...VTZ002>012-016>019
NY...NYZ028>031-034-035

BELL/SISSON
Hazardous weather outlook, Dec 24, 5:22 AM EST, 23 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
522 AM EST WED DEC 24 2003

NYZ026>031-034-035-087-VTZ001>012-016>019-241207-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
510 AM EST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY: A LOW PRESSURE SYSTEM WILL MOVE UP THE EAST COAST
INTO THE NORTHEAST TODAY...BRINGING RAIN...PERIODS OF WHICH MAY BE
HEAVY. THIS SITUATION COMBINED WITH UNSEASONABLY WARM AIR WILL MELT
REGIONS SNOWPACK...WHICH MAY CAUSE FLOODING IN AREAS WHERE DRAINAGE
IS POOR. AREA RIVERS MAY RISE TODAY AS WELL AS RAIN DRAINS OFF FROM
SNOWPACK. ICEJAMS MAY ALSO OCCUR AS RIVER ICE BREAKS UP DUE TO
WARMER...RAINY CONDITIONS. A FLOOD WATCH IS IN EFFECT TODAY THROUGH
CHRISTMAS MORNING FOR ALL AREAS EXCEPT GRAND ISLE COUNTY AND THE
SAINT LAWRENCE VALLEY.

WITH TEMPERATURES BELOW FREEZING THIS MORNING IN MUCH OF EASTERN
VERMONT...RAIN MAY BEGIN AS A FREEZING RAIN RESULTING IN LIGHT ICE
ACCUMULATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: RAIN FROM LOW
PRESSURE SYSTEM WILL CONTINUE BEFORE CHANGING OVER TO SNOW FROM WEST
TO EAST ON THURSDAY...AS COLDER AIR WORKS INTO REGION. SOME AREAS IN
NEW YORK COULD SEE A COUPLE INCHES OF SNOWFALL BY THURSDAY AFTERNOON.
TEMPERATURES WILL FALL DURING THE DAY...BUT MELTING MAY STILL OCCUR
DURING DAY...AS THE RAIN-SOAKED SNOWPACK CONTINUES TO DRAIN INTO AREA
STREAMS AND RIVERS.

AREA ROADWAYS COULD BE HAZARDOUS WEDNESDAY AND THURSDAY DUE TO RAIN
PONDING ON ROADS WEDNESDAY...OR SNOW COLLECTING ON THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL INTO THE NATIONAL WEATHER SERVICE
WITH ANY REPORTS OF FLOODING THAT MAY OCCUR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Western Rutland

When
December 25, 5:00 AM EST to December 26, 12:00 PM EST
Where
Western Rutland forecast zone
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Flood, Eastern Addison

When
December 25, 5:00 AM EST to December 26, 10:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Flood, Western Addison

When
December 25, 5:00 AM EST to December 26, 10:00 AM EST
Where
Western Addison forecast zone
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380178, 5380179, 5380211.